Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 6:53 PM EST for LaGrange County, Noble County, Whitley County, Indiana. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 6:53 PM EST (23:53 UTC)
- Expired
- Aug 6, 2000, 8:00 PM EST
- In force
- 67 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties LaGrange County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 16 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:20 PM EST | Thunderstorm Wind | North Manchester, IN | Power lines down. 2 large trees down. |
| Aug 6, 7:20 PM EST | Thunderstorm Wind | Countywide, IN | Trees and power lines down. |
| Aug 6, 7:20 PM EST | Thunderstorm Wind | Shipshewana, IN | Trees down. |
| Aug 6, 7:20 PM EST | Thunderstorm Wind | Lorane, IN | Trees down. |
| Aug 6, 7:30 PM EST | Thunderstorm Wind | Columbia City, IN | Large tree down. |
| Aug 6, 7:45 PM EST | Thunderstorm Wind | Albion, IN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 5:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 062355 SVRFWA INC087-113-169-183-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 653 PM EST SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAGRANGE COUNTY IN INDIANA NOBLE COUNTY IN INDIANA WABASH COUNTY IN INDIANA WHITLEY COUNTY IN INDIANA * UNTIL 800 PM EST * AT 653 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF TOPEKA TO 14 MILES WEST OF NORTH MANCHESTER...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... LAGRANGE WABASH WOLCOTTVILLE NORTH MANCHESTER ROME CITY ALBION SOUTH WHITLEY COLUMBIA CITY KENDALLVILLE WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4169 8560 4066 8594 4069 8564 4168 8494
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 145 PM EST SUN AUG 6 2000 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN. A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO COLDWATER MICHIGAN MOVING EAST AND WEAKENING. SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE. THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER. MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND DRIER AIRMASS MOVES IN FROM THE NORTHWEST. PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE. .IWX...NONE. GLL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:28 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 42 min |
| Aug 5, 11:14 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 36 min |
| Aug 5, 11:17 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 63 min |
| Aug 6, 5:41 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 49 min |
| Aug 6, 5:44 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 46 min |
| Aug 6, 5:45 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Aug 6, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Starke | 38 min |
| Aug 6, 5:57 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 53 min |
| Aug 6, 6:03 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 37 min |
| Aug 6, 6:14 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 46 min |
| Aug 6, 6:15 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 45 min |
| Aug 6, 6:27 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 53 min |
| Aug 6, 6:31 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 49 min |
| Aug 6, 6:37 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 53 min |
| Aug 6, 6:43 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 47 min |
| Aug 6, 6:47 PM EST | Severe Thunderstorm Warning | IWX | Miami | 53 min |
| Aug 6, 6:49 PM EST | Severe Thunderstorm Warning | IWX | White | 51 min |
| Aug 6, 6:53 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 67 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.